Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Double dose of methylphenidate!

I’m freaking out a bit here and I hope I’m just over reacting. This morning I slept in a bit and when I woke up at approx 7:45 I asked my 9-year-old if his dad had given him his meds. He said no, so I gave him his dose (10mg.) My husband and I spoke an hour later and he informed me that he gave our son his dose at 6:30. That’s a total of 20mg within 2 hours! I haven’t seen any behavior changes and he tells me he feels fine. I’m really concerned as he just started back up earlier this week after taking the summer off. Should I call poison control? We just relocated so I haven’t found a new pediatrician yet.

We definitely will get one of those pill containers after this!

Any advice or experiences are greatly appreciated!

Replies

Don’t worry. My child is 10 (small for her age) and she takes 20 mgs of Focalin every morning, plus 5mgs in the afternoon. He didn’t overdose. He’ll be fine.

Posted by momodoodle on Jul 28, 2014 at 3:58pm

Addendum: he might have a bad headache when he comes down if it isn’t a timed release capsule.

Posted by momodoodle on Jul 28, 2014 at 3:59pm

Thanks. I’ll keep an eye out for the headache.

Posted by KKaufman on Jul 28, 2014 at 4:03pm

I did the same exact thing a few days ago…  I called the doctor and they said the dose was fine… I just needed to watch out for when he was coming down…he may be more irritable, restless, etc…    I just made sure we were doing something physical during that time to help him come down.  ( I didn’t notice anything different at all…. but he did get tons of his summer homework done that day!!)

Posted by KellyL on Jul 28, 2014 at 4:46pm

Thanks for the feedback! I called our old pediatrician and she assured me he’d be fine. Thanks for the heads up for how he may feel when he’s coming down. We’ll plan accordingly.

Posted by KKaufman on Jul 28, 2014 at 5:05pm

Hope this is helpful. The maximum recommended dose for a child is 65 mg or more specifically about 1.7 mg/kg up to 65 mg per day. So, if your 9-year-old weighed 65 pounds, his maximum dose would be 65/2.2(1.7)= (approximately) 50.22 mg per day. Some docs say that kids can take even higher doses than that. I’m just glad my son isn’t anywhere near his max.

Sue H in PC, Ohio

Posted by SueH on Jul 28, 2014 at 10:08pm

My husband and I have done the same dance this summer. Our goof up was in not giving him any medication at all and sending him to a day camp.

Penny
ADDconnect Moderator, Author & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Jul 29, 2014 at 1:35pm

Look and see what such a dose does for his performance and behavior… It was a mistake but see if the increased dose has a beneficial effect.

10mg is no where near the max dose.  My bet is your kid will not be hurt.  However… if there is a benefit, discuss with your doc.

Posted by LakeLife on Jul 30, 2014 at 10:28pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.